The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
Rollover images to visit our other forums!
  • Email Email
  • Glossary Glossary

need to lower lipid levels. what drug should i take?
Oct 26, 2003

Dr. Wohl,

Hello I have been on a combo containing several protease inhibitors for a good five years. My lipids are shooting through the roof. I was advised to ask a specialist for a drug that works to lower lipids? Which is your drug of choice, lipitor? Or something else?


Response from Dr. Wohl


It depends what you mean by your "lipids". Most commonly, fasting triglyceride levels go up during PI therapy. Importantly, LDL cholesterol can also rise.

If you have isolated FASTING hypertriglyceridemia (high triglycerides) or if it is your triglycerides that are most elevated a drug called fenofibrate is a commonly prescribed. Omega-3-fatty acids (3-4 grams/day) may also lower triglycerides. Triglycerides are also very responsive to diet. If you can significantly alter your diet to reduce carbohydrates you can help push your levels down.

High LDL cholesterol may require use of a drug in the 'statin' class. These include atorvastatin and pravastatin, two that are safest to use along with PIs. I prefer atorvastatin but this is not a universally held preference.

Your doctor may start with a statin and diet modification and see what happens to both the LDL and triglcyerides, adding fenofibrate if the triglycerides remain high. Regardless, a long talk with a competent nutritionist is essential. Also, if you smoke, stop. DW

why do they do this??
Zerit and Videx together?

  • Email Email
  • Glossary Glossary



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint